Accreditation

Infection Control Q and A

Accreditation Connection, May 15, 2009

Q. Our infection control nurse would like to know where to find literature to support not using baby powder on inpatients? We were told it increases the risk for a latex allergy.

A. The association between latex allergies and the use of powder is directly related to latex proteins (particles) that stick to some powders. When the powder becomes airborne, such as when powdered gloves are snapped off, the aerosolized powder becomes easier to inhale. It is the inhalation of this powder that increases the risk for a latex allergy.

Although neither the American College of Allergy, Asthma, and Immunology nor the American Academy of Pediatrics (AAP) has an official recommendation specific to the use of baby powder as it relates to latex allergies, the AAP indicates that recent studies suggest baby powder has an increased concentration of monoisobutyl phthalates that may be absorbed through the skin.

Phthalates may have toxic effects on developing endocrine and reproductive systems, and for that reason, should not be used.

Each month, Briefings on The Joint Commission invites an expert in the field to answer questions from our readers. This month, Marsha Barnden, MSN, RNC, director of standards and infection control at Adventist Health in Roseville, CA, answers questions about infection control.

For more information on Briefings on The Joint Commission, click here.

Most Popular